Affordable Access

Access to the full text

Acute interstitial nephritis associated with ingestion of Achyranthes japonica extract: a case report

Authors
  • Jang, Ha Nee1
  • Jung, Sehyun1
  • Lee, Seunghye1
  • Chang, Se-Ho1, 2, 3
  • Lee, Tae Won4
  • Bae, Eunjin2, 3, 4
  • Park, Dong Jun2, 3, 4
  • 1 Gyeongsang National University Hospital, Jinju, South Korea , Jinju (South Korea)
  • 2 College of Medicine, Gyeongsang National University, Jinju, South Korea , Jinju (South Korea)
  • 3 Institute of Health Science, Gyeongsang National University, Jinju, South Korea , Jinju (South Korea)
  • 4 Gyeongsang National University Changwon Hospital, 11 Samjungja-ro Sungsan-gu, Changwon, 51472, South Korea , Changwon (South Korea)
Type
Published Article
Journal
BMC Nephrology
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Apr 07, 2021
Volume
22
Issue
1
Identifiers
DOI: 10.1186/s12882-021-02326-w
Source
Springer Nature
Keywords
License
Green

Abstract

BackgroundThe Japanese chaff flower, Achyranthes japonica, is used as complementary medicine to control degenerative arthritis. Although commonly used in South Korea, there has been no report of side effects. We report the first case of acute interstitial nephritis (AIN) that occurred in a woman who ingested A. japonica extract for 4 months.Case presentationA 56-year-old Korean woman was admitted for deterioration of renal function. She had general weakness and nausea for 1 month. Her initial blood urea nitrogen and serum creatinine levels were 26.3 mg/dL and 3.2 mg/dL, respectively. She acknowledged ingesting A. japonica extract for the past 4 months. Renal histology demonstrated AIN represented by immune cell infiltration into the interstitium, tubulitis, and tubular atrophy, but the glomeruli were intact. A. japonica was discontinued immediately and conservative management was started. Renal function was nearly restored to the baseline level without medication after 13 months.ConclusionThis is a rare case report of AIN associated with a pure A. japonica extract. In the case of unknown etiology of AIN, physicians should ask about the use of herbal medicines, nutraceuticals, and traditional folk medicines including A. japonica.

Report this publication

Statistics

Seen <100 times